Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What is the treatment for Psychosis and hallucinations?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I had an episode of Psychosis at the age of 30. There were delusions, but no hallucinations.I faced some stress at office related to project change and that was the start of all.To put it in short, I started believing, at office people around were acting with me.I took long leave because of the odds I believed in and then started thinking the people at office were following up with me through internet, they or somebody else who is in charge watch me through the camera on my lap and things like that.I was taken to hospital and was put on Risperidone 2 mg and later shifted to Abilify 10 mg. I had medicine for about 10 months before I was weaned off it. 12 months later again there was an episode when there were delusions but lighter and I was again taken to Hospital. This time I was put on Amisulpride and another medication (which I do not remember the name). The medicines Risperidone, Abilify, Amisulpride none were suiting me and there were side effects and I was having a hard time while having it. This time I wanted to come out of medication some how and decided to stop having it after one month of starting it. I quit the medicine abruptly after one month and the result of which was not very good. I was again hospitalized after 3 months or so this time more stronger delusions. It was in March 2013 and since then I am on Amisulpride and Abilify. When ever I have medicine the delusions go off and I am back to my sane self. Doctor is weaning off the medication right now and currently I am on a dosage of 100 mg of amisulpride and 20 mg of abilify. Slowly the dosage will again be reduced and the Doctor's plan is to take me out of medication with in a duration of two years or so. In between when I was on the medications twice I heard voice (I was in an afternoon nap and heard a loud voice and got up and there was nothing) and once I had something like a hallucination. It was when I woke up in the middle of sleep at night. I thought like somebody is sitting on a chair and after few seconds I realised there is nobody. I never have heard voice or had any visual hallucination when I had the episodes of Psychosis. These experiences I got when I was on the high dosage of medication soon after (two months) the start of treatment after the third episode. Now the medicine is reduced so much and never after I have got those. It is surprising that I have never got these during the episodes and I got it when I am taking medication. I got these hallucinations only few times as mentioned above and got it when I was half asleep.Is this something to be worried about? Getting hit by the disease three times, is it a cause to be worried about? I am functional now and am working as a software Engineer. My current diagnosis is Psychosis NOS. Am I having paranoid Schizophrenia? Will the disease relapse again after coming out of the medication after 2 years of using it as suggested by the Doctor? I feel I am less intelligent when I am on the medication. I am able to do my work as the medication is reduced in dosage but not as good as before. It has affected my communication abilities. I was somebody known for my language skills at my previous work places. This is a new job I am working on after the start of the medication and my supervisor has given me a feedback that I can try to improve my communication skills. One thing to mention is even when I was hit by the episodes of Psychosis I was functional and was able to do my work the way I do it before. It is the medicine which slows me down. I had taken and has come out of medication two times and I can tell this with 100% assurance. Also I read somewhere that having green tea extract would help while on antipsychotics. It would give better motivation and will help to improve the quality of life. Is it fine to have this supplement? Will it interact with the medication? Feeling less motivated is a problem I face when on this medication. I am not active as before. Difficult to exercise and all that.Is there any other supplement that will help?
Posted Sun, 2 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! The hallucinations that you have described do not appear to be true hallucinations that are seen in psychotic illnesses. What you perceived is very common even in people without any mental illness and you need not be concerned about it. Regarding your diagnosis, it does not make much of a difference to your treatment whether the label is of Psychosis NOS or of Paranoid schizophrenia. The same medicines are used to treat both. The symptoms that you have described do not appear to me to be severe enough to fulfill the criteria of paranoid schizophrenia, though one cannot say for sure without taking a detailed history. Regarding your prognosis, there is always the risk of recurrence in all mental disorders. This risk cannot be negated but can definitely be reduced. Continuing antipsychotics for a long time even after one becomes asymptomatic is done for this purpose only. The other thing you can do is to identify if something precipitated your previous episodes and avoid that. For example, stress at work place or in personal life in the form of exams, job interviews, deadlines etc is a common precipitating factor. Cutting down stress from your life and improving your coping with stress will certainly reduce your risk of suffering from a recurrence. It is also important to stay away from all drugs of abuse as most of them can cause psychosis. Rather than living under the shadow of this illness, you should feel free to live a full life. You are on medication but you are not ill. You can take green tea as it has lots of anti-oxidants. It will not interact with your medicines. Regarding the loss of communication skills, please do not give too much of an importance to your supervisor's comments. He might just have been having a bad day when he commented on you. I do not expect these medicines at this dose to hamper your ability to express yourself and communicate with others. At the most I would have expected a slight slowing of mental processes. Perhaps there is some sedation due to these medicines which is making you feel dull. You will notice a difference when the dose is reduced. There are no specific supplements that I would recommend. Just check that you are not anemic. If you are, then you must take iron supplements. If you are a vegetarian, then it will make sense to take vitamin B12 supplements as well. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor